Alert archive / New York / Gale Watches in 2018

Gale Watch 13, NWS New York, NY

April 3, 2018

NWS New York, NY issued this gale watch at Apr 3, 2018, 3:24 AM EDT. It took effect at Apr 4, 2018, 6:00 AM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 3, 2018, 3:24 AM EDT (07:24 UTC)
In effect from
Apr 4, 2018, 6:00 AM EDT
Expired
Apr 3, 2018, 3:31 PM EDT
In force
Issued by
NWS New York, NY

The text

As transmitted.

749 
WHUS71 KOKX 030724
MWWOKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service New York NY
324 AM EDT Tue Apr 3 2018

ANZ350-353-355-032100-
/O.NEW.KOKX.GL.A.0013.180404T1000Z-180405T1000Z/
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
324 AM EDT Tue Apr 3 2018

...GALE WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH LATE
WEDNESDAY NIGHT...

The National Weather Service in Upton has issued a Gale Watch,
which is in effect from Wednesday morning through late Wednesday
night.

* WINDS AND SEAS...Southwest winds 20 to 30 kt become West
  Wednesday night. Gusts up to 40 kt. Seas 6 to 11 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when the risk of gale force winds of 34 to
47 kt has significantly increased, but the specific timing and/or
location is still uncertain. It is intended to provide additional
lead time for mariners who may wish to consider altering their
plans.

&&

$$

ANZ330-335-338-340-345-032100-
/O.NEW.KOKX.GL.A.0013.180404T2200Z-180405T1000Z/
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
324 AM EDT Tue Apr 3 2018

...GALE WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH LATE
WEDNESDAY NIGHT...

The National Weather Service in Upton has issued a Gale Watch,
which is in effect from Wednesday evening through late Wednesday
night.

* WINDS...West winds 15 to 25 kt with gusts up to 35 kt. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when the risk of gale force winds of 34 to
47 kt has significantly increased, but the specific timing and/or
location is still uncertain. It is intended to provide additional
lead time for mariners who may wish to consider altering their
plans.

&&

$$
1 follow-up statement
890 
WHUS71 KOKX 031931
MWWOKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service New York NY
331 PM EDT Tue Apr 3 2018

ANZ350-353-355-040415-
/O.UPG.KOKX.GL.A.0013.180404T1000Z-180405T1000Z/
/O.NEW.KOKX.GL.W.0010.180404T1000Z-180405T1000Z/
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
331 PM EDT Tue Apr 3 2018

...GALE WARNING IN EFFECT FROM 6 AM WEDNESDAY TO 6 AM EDT
THURSDAY...

The National Weather Service in Upton has issued a Gale Warning,
which is in effect from 6 AM Wednesday to 6 AM EDT Thursday. 

* WINDS AND SEAS...West winds 20 to 30 kt with gusts up to 40 
  kt. Seas 6 to 9 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means sustained winds or frequent gusts of 34 to
47 kt are expected or occurring. Operating a vessel in gale
conditions requires experience and properly equipped vessels. It
is highly recommended that mariners without the proper experience
seek safe harbor prior to the onset of gale conditions.

&&

$$

ANZ330-335-338-340-345-040415-
/O.UPG.KOKX.GL.A.0013.180404T2200Z-180405T1000Z/
/O.NEW.KOKX.GL.W.0010.180404T1800Z-180405T1000Z/
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
331 PM EDT Tue Apr 3 2018

...GALE WARNING IN EFFECT FROM 2 PM WEDNESDAY TO 6 AM EDT
THURSDAY...

The National Weather Service in Upton has issued a Gale Warning,
which is in effect from 2 PM Wednesday to 6 AM EDT Thursday. 

* WINDS AND SEAS...West winds 15 to 25 kt with gusts up to 40 kt.
  Seas 3 to 6 feet.

* WINDS...West 15 to 25 kt with gusts up to 40 kt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means sustained winds or frequent gusts of 34 to
47 kt are expected or occurring. Operating a vessel in gale
conditions requires experience and properly equipped vessels. It
is highly recommended that mariners without the proper experience
seek safe harbor prior to the onset of gale conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this gale watch went out at Apr 3, 1:33 AM EDT, 1 hour 51 minutes earlier.

Area forecast discussion, Apr 3, 1:33 AM EDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service New York NY
133 AM EDT Tue Apr 3 2018

.SYNOPSIS...
High pressure will move east off the New England coast late
tonight. Then as low pressure over the Plains states moves
northeast toward the lower Great Lakes, a warm front will
approach from the south on Tuesday, and may lift through late
Tuesday night. A cold front passes through the area Wednesday
afternoon followed by a series of storm systems impacting the
area into early next week.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
The surface high pressure will move farther east away from the
local region off the New England coast late tonight.

There has been some decrease and scattering of the clouds late
this evening. More clouds are expected to move in overnight
into daybreak Tuesday via westerly mid level flow ahead of
embedded shortwave with most of its positive vorticity advection
north of the region. Still expecting mostly cloudy conditions
overall.

More radiational cooling is expected than previously forecast and
minimum temperatures were lowered a few degrees. Otherwise, no
other significant changes were made to the forecast database.

Across the interior and eastern Long Island, have fcst upper
20s/lower 30s, while western Long Island, coastal SW CT, NE NJ,
and the NYC metro area have mostly mid/upper 30s.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM WEDNESDAY/...
Precip could begin as early as this time frame well NW of NYC,
but think better chances will be after daybreak. Across the
interior, temps at the start could be cold enough for things to
begin as a wintry mix of snow/sleet, then change to rain by
14Z-15Z. Moderate rain expected in the afternoon and early
evening as deep layer WAA/SW flow of 50 kt transports moisture
in aloft, with PW increasing to about 1.25 inch, and as mid
levels destabilize, not deep enough for thunder but for some
heavier bursts of rain.

Mid levels dry out behind this shot of rain during the first
half of Tue night, so fog potential Tue evening is somewhat
uncertain. As the warm front moves very close to Long Island or
just onshore as SW H9 winds increase to 55-60 kt, expect low
levels to become saturated, and with higher dewpoint air (+5 deg
over SST) moving onshore, expect areas of fog along the coast
that could possibly become dense.

Temps on Tue should reach the upper 30s inland and lower/mid 40s
city/coastal sections, and may remain steady most of Tue night,
perhaps rise a little late.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
A series of storms will impact the local area during the long
term period as several shortwaves move around a vortex over SE
Canada.

A strong LLJ may push the warm front through late Tue night, but
if not it will lift through the area Wed morning. A cold front
follows Wed aftn. Deep-layered shear coupled with marginal
instability and strong frontal forcing will produce a band of
moderate to heavy rain showers right along/ahead of the cold
front. Showalter index is right around zero ahead of the cold
front, thus have maintained isolated thunder in the forecast.
S/SW wind gusts of 25 to 30 mph likely ahead of the cold front
Wed morning/early aft, with potential for higher gusts in
convection. Stronger winds likely Wed afternoon behind the cold
front with rapidly deepening and steepening lapse rates and
strong pressure fall/rise couplet. Westerly winds gusts of 35 to
45 mph likely, with low prob of isolated 50-55 mph gusts. Gusts
should gradually subside through the evening.

High pressure slides to the south of the region Thu into
Thursday Night with a return to quiet albeit unseasonably cool
weather with polar airmass in place. Temps may run a good 10
degrees below seasonable.

Forecast uncertainty increases for late week into next weekend
with the amplification of the upper flow, with global models
pointing at an amplifying trough over the eastern third of the
country. There is though still much uncertainty with the details
and whether there is phasing of the two streams. Another
frontal system impacts the area Friday into Saturday. There is
model inconsistency and spread with the progression of this
front through the area and with subsequent track of a frontal
wave developing over the Tennessee Valley. Predictability is too
low at this point to specify sensible weather details, but an
inclement weekend is possible.

As for temperature, it will be a roller coaster ride as a
series of frontal systems impact the area.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
A warm front approaches today, and may move north tonight.

VFR through tonight with conditions beginning to lower again, to
MVFR, early this morning with -RA developing or a wintry mix
briefly inland. Conditions lower to IFR this afternoon, with
some uncertainty as to the timing. LIFR appears likely aft
23z.

Winds will be light and variable, to light southerly, overnight.
The southerly, to light, wind backs to the SE 5-10 KT late
overnight and into this morning.

.OUTLOOK FOR 00Z WEDNESDAY THROUGH SATURDAY...
.Tuesday night...IFR, possible LIFR at times, in rain, stratus,
and fog.
.Wednesday...Mainly IFR and windy. Showers with isolated thunder
possible. LLWS possible in the morning. SW winds G20-30KT.
Improving conditions late in the day.
.Wednesday night-Thursday...VFR. W-NW winds G30-35KT possible
with strongest winds Wednesday night.
.Friday...MVFR or lower possible in chance of rain. SW winds G20-
30 KT possible.
.Saturday...MVFR to IFR with a chance of rain and snow.

&&

.MARINE...
Quiet through Tue evening. Then SCA conds possible on the ocean
Tue night as SW winds increase to 20 kt, with dense fog also
possible as a very moist air mass moves over the cold waters.

SCA becomes more likely on Wed with SW winds increasing to
25-30G35kt shifting to the W/NW Wed night. Marginal wind gusts
continue on the waters Thu, although seas on the ocean may
remain above 5 ft into Thu eve. Tranquil conds briefly Thu night
then winds and seas increase to SCA levels, possibly gale force
on the ocean, again on Fri. Will continue to highlight the gale
potentials in the HWO.

&&

.HYDROLOGY...
Max QPF with the ending snow event estimated to be a little over
half an inch. This will melt fairly quickly, with temps rising
into the 40s in many places this afternoon, then with the help
of 3/4 to 1 inch of rain with a frontal system Tuesday into
Wednesday.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) remains off
the air.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...Goodman/24
NEAR TERM...Goodman/JM
SHORT TERM...Goodman
LONG TERM...24
AVIATION...JMC/19
MARINE...Goodman/24
HYDROLOGY...Goodman/24
EQUIPMENT...
Hazardous weather outlook, Apr 2, 5:05 PM EDT, 10 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
505 PM EDT Mon Apr 2 2018

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-032115-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
505 PM EDT Mon Apr 2 2018

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Tonight.

Hazardous weather not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Winds behind a cold frontal passage Wednesday afternoon into the
evening have the potential to reach wind advisory criteria. W-NW
winds of 25-35 mph with gusts of 40-50 mph are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-345-350-353-355-032115-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
505 PM EDT Mon Apr 2 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

Hazardous weather not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Gale conditions are possible Wednesday, particularly Wednesday
afternoon into the evening and again Friday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 3:31 PM EDTGale WarningOKX42 hr
Apr 3, 3:36 PM EDTWind AdvisoryOKXBronx, Kings, Nassau, New York, Orange, Putnam and 5 more30 hr

Nearby

Gale Watches in New York, 2018Every gale watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.